Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 31, 2014, 3:27 AM CDT for 22 counties in Kansas. It took effect at Mar 31, 2014, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2014, 3:27 AM CDT (08:27 UTC)
- In effect from
- Mar 31, 2014, 10:00 AM CDT
- Expired
- Mar 31, 2014, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 22 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831 WWUS83 KICT 310827 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 327 AM CDT MON MAR 31 2014 KSZ032-033-047>052-067-082-312330- /O.UPG.KICT.FW.A.0007.140331T1500Z-140401T0100Z/ /O.NEW.KICT.FW.W.0017.140331T1500Z-140401T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-KINGMAN- 327 AM CDT MON MAR 31 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...067 AND 082... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE EXTREME CATEGORY ACROSS MUCH OF THE AREA DURING THE MORNING HOURS AND REMAIN INTO THE EARLY EVENING HOURS. * WINDS...WEST 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * RELATIVE HUMIDITY...BETWEEN 15 AND 20 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ053-068>072-083-091>094-098-312330- /O.NEW.KICT.FW.W.0017.140331T1500Z-140401T0100Z/ CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-CHAUTAUQUA- 327 AM CDT MON MAR 31 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...068...069...070...071...072...083...091...092...093... 094 AND 098... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE EXTREME CATEGORY ACROSS MUCH OF THE AREA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AND REMAIN INTO THE EARLY EVENING HOURS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. * RELATIVE HUMIDITY...BETWEEN 15 AND 20 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
2 follow-up statements
671 WWUS83 KICT 311529 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1029 AM CDT MON MAR 31 2014 KSZ032-033-047>053-067>072-082-083-091>094-098-010100- /O.CON.KICT.FW.W.0017.000000T0000Z-140401T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- 1029 AM CDT MON MAR 31 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053... 068...069...070...071...072...083...091...092...093...094 AND 098... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE EXTREME CATEGORY ACROSS MUCH OF THE AREA DURING THE EARLY AFTERNOON HOURS AND REMAIN INTO THE EARLY EVENING HOURS. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ MWM/KETCHAM
146 WWUS83 KICT 312025 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT MON MAR 31 2014 KSZ032-033-047>053-067>072-082-083-091>094-098-010100- /O.CON.KICT.FW.W.0017.000000T0000Z-140401T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- 325 PM CDT MON MAR 31 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...072...082...083...091...092...093...094 AND 098... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...THE GRASSLAND FIRE DANGER INDEX WILL REMAIN IN THE EXTREME CATEGORY INTO THE EARLY EVENING HOURS. * WINDS...WEST TO NORTHWEST AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL CONTINUE UNTIL EARLY THIS EVENING. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:22 AM CDT, 5 minutes earlier.
Area forecast discussion, Mar 31, 3:22 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 AM CDT MON MAR 31 2014 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 320 AM CDT MON MAR 31 2014 A VIGOROUS H5 TROUGH WAS LIFTING NORTHEAST OVER THE ROCKIES AND INTO THE CENTRAL HIGH PLAINS DURING THE EARLY MORNING HOURS. AN AREA OF LOW PRESSURE AT THE SURFACE WAS SITUATED ACROSS NORTHEAST COLORADO WITH A TIGHT PRESSURE GRADIENT EXTENDING DOWNSTREAM ACROSS THE CENTRAL PLAINS. THIS WAS RESULTING IN STOUT SOUTHERLY WINDS AND A WIND ADVISORY WILL REMAIN IN EFFECT ACROSS MUCH OF CENTRAL AND WESTERN KANSAS TODAY. THE STRONGEST WINDS ARE EXPECTED TO REMAIN MAINLY WEST OF I-135 WHERE STRONGER LARGE-SCALE FORCING FOR SUBSIDENCE/LOW LEVEL COLD AIR ADVECTION WILL BE MAXIMIZED WITHIN AN AIRMASS CHARACTERIZED BY STEEP LOW LEVEL LAPSE RATES AND 3/6 HR PRESSURE RISES OF 5/8 MB IN THE WAKE OF THE FROPA LATE THIS AFTERNOON/EVENING. ANOTHER VIGOROUS MID/UPPER TROUGH IS PROGGED TO MOVE EASTWARD OVER THE CENTRAL GREAT BASIN AREA ON TUESDAY ALLOWING LOW PRESSURE AT THE SURFACE TO STRENGTHEN ACROSS SOUTHEAST COLORADO. THIS WILL ALLOW EASTERLY WINDS TO INCREASE ACROSS THE AREA ON TUESDAY WITH MODIFIED CANADIAN AIR RESULTING IN BELOW NORMAL TEMPERATURES. THE PROBABILITIES FOR ELEVATED CONVECTION WILL BE ON THE INCREASE TUESDAY NIGHT AS THE LLJ IS PROGGED TO NOSE INTO SOUTHERN KANSAS WHERE MINIMAL CINH IS PROGGED. ELEVATED CAPE OF 400-600+ J/KG MAY RESULT IN A FEW HAILERS ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS WHILE THE HIGHEST PROBABILITIES APPEAR TO REMAIN ALONG AND EAST OF THE KANSAS TURNPIKE. WED-THU...THE GFS/ECMWF ARE IN REASONABLE AGREEMENT THROUGH WEDNESDAY WITH POSITION OF THE SFC FEATURES AND THE PARENT LARGER SCALE TROUGH OVER THE GREAT BASIN AREA HOWEVER THEY BEGIN TO DIFFER CONSIDERABLY IN THE DETAILS AS WE MOVE INTO THURSDAY. BOTH MODELS SHOW POOR RUN-TO-RUN CONSISTENCY LEADING TO CONTINUED LOW CONFIDENCE. MAINTAINED MID POPS ALONG THE WARM FRONT ACROSS SOUTHEAST KS DURING THE AFTERNOON HOURS ON WEDNESDAY ALTHOUGH CONFIDENCE REMAINS LOW AS THE MORE VIGOROUS LARGE-SCALE FORCING FOR ASCENT REMAINS WELL WEST OF THE AREA ANCHORED ACROSS THE SOUTHERN ROCKIES. THE GFS WOULD SUPPORT MORE WIDESPREAD DEEP MOIST CONVECTION ACROSS SOUTHEAST KS ON THURSDAY...BUT ONCE AGAIN CONFIDENCE IN THE DETAILS REMAINS LOW AT THIS TIME. .LONG TERM...(FRIDAY THROUGH SUNDAY) ISSUED AT 320 AM CDT MON MAR 31 2014 SEASONABLY COOL WEATHER IS ANTICIPATED THROUGH THE END OF THE WEEK AND INTO THE WEEKEND WITH HIGHS IN THE 50S/AROUND 60 AS A MEAN LARGE-SCALE TROUGH IS PROGGED TO MEANDER OVER THE CENTRAL CONUS. MAINTAINED LOW POPS LATE SAT INTO SUN ALTHOUGH TIMING REMAIN QUITE UNCERTAIN. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1149 PM CDT SUN MAR 30 2014 INFLUX OF LOW LEVEL MOISTURE EARLY IN THE PERIOD/MAINLY EAST OF I-35 WILL LEAD TO SOME MVFR CEILINGS AT KCNU AND POSSIBLY AT KICT. TIMING AT KICT WILL BE CLOSE AS ARRIVAL OF MOISTURE AND WEST COMPONENT TO SURFACE WINDS WILL BE CLOSE. MODELS SUGGEST SOME PRECIPITATION STILL POSSIBLE IN SE KS...AT THIS TIME ONLY WENT VCSH AT KCNU FOR NOW. WINDS WILL BECOME WEST TO NORTHWEST AND SUBSTANTIALLY INCREASE BEHIND THE FRONT DUE TO STRONG MIXING DURING THE DAY. SHOULD SEE FAIRLY QUICK FALL OFF IN WIND SPEEDS AT SUNSET GIVEN MUCH RELAXED SUFACE PRESSURE GRADIENT. -HOWERTON && .FIRE WEATHER... ISSUED AT 320 AM CDT MON MAR 31 2014 A PACIFIC FRONT WILL MOVE EASTWARD ACROSS THE STATE TODAY USHERING IN DRIER AIR AND WESTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS SENDING THE GRASSLAND FIRE DANGER INDEX INTO THE EXTREME CATEGORY ACROSS MUCH OF THE AREA. A RED FLAG WARNING WAS HOISTED FOR ALL AREAS WITH THE EXCEPTION OF FAR SOUTHEAST KANSAS WHERE FUELS ARE LESS FAVORABLE FOR LARGE FIRE GROWTH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 36 54 48 / 10 0 10 60 HUTCHINSON 77 33 54 45 / 10 0 10 40 NEWTON 74 34 53 46 / 10 0 10 60 ELDORADO 78 36 55 48 / 10 0 10 60 WINFIELD-KWLD 81 40 61 53 / 10 10 10 40 RUSSELL 72 28 54 39 / 0 0 0 20 GREAT BEND 73 28 56 41 / 0 0 0 20 SALINA 75 32 53 41 / 10 0 10 40 MCPHERSON 76 32 53 43 / 10 0 10 50 COFFEYVILLE 76 43 64 54 / 20 10 10 50 CHANUTE 76 38 64 50 / 20 10 10 70 IOLA 76 36 62 49 / 20 10 10 70 PARSONS-KPPF 76 42 64 53 / 20 10 10 60 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>072-082-083-091>094-098. WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ032-033-047>050. &&
Hazardous weather outlook, Mar 30, 9:24 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 924 PM CDT SUN MAR 30 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 924 PM CDT SUN MAR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT VERY HIGH GRASSLAND FIRE DANGER WILL PERSIST OVER MOST OF THE AREA TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS WILL RESULT IN VERY HIGH TO EXTREME GRASSLAND FIRE DANGER MONDAY AFTERNOON. THE EXTREME FIRE DANGER MOST LIKELY IN CENTRAL KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY AND FIRE WEATHER WATCH FOR ADDITIONAL DETAILS. THERE IS A CHANCE FOR A FEW THUNDERSTORMS TUESDAY NIGHT. NICKEL SIZED HAIL WILL BE POSSIBLE FOR AREAS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. THUNDERSTORM CHANCES WILL INCREASE LATER WEDNESDAY INTO THURSDAY ACROSS THE REGION. SOME OF THE STORMS MAY BE SEVERE OVER MAINLY SOUTHEAST KANSAS. STAY TUNED TO LATER OUTLOOKS FOR MORE DETAILS. THERE IS A CHANCE FOR SNOW OR RAIN ACROSS CENTRAL KANSAS THURSDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF ANY ACCUMULATIONS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/LAWSON/HOWERTON
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.